Texas, 2010Wildfire and Hail in Texas, September 2, 2010
September 2, 2010 · NWS SJT · 5 events in 4 counties and zones
A cold front interacting with a moist airmass and an upper level disturbance produced a bow echo that initiated along the Red River. The bow echo moved rapidly south towards Haskell, Abilene, Albany, and San Angelo and produced some damaging wind gusts over 60 mph at times.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front interacting with a moist airmass and an upper level disturbance produced a bow echo that initiated along the Red River. The bow echo moved rapidly south towards Haskell, Abilene, Albany, and San Angelo and produced some damaging wind gusts over 60 mph at times. The bow echo eventually collided with a wildfire that was in progress just north of Albany.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 2, 2:37 PM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Sep 2, 2:37 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
337 PM CDT THU SEP 2 2010
.SHORT TERM...
SCATTERED THUNDERSTORMS THIS AFTERNOON HAVE DEVELOPED ALONG A
THUNDERSTORM OUTFLOW BOUNDARY FROM SAN ANGELO TO JUNCTION...FROM
EARLIER CONVECTION THIS MORNING IN CENTRAL TEXAS. DUE TO THEIR SLOW
MOVEMENT...THE MAIN THREATS FROM EARLY STORMS ARE LOCALLY HEAVY
RAINFALL AMOUNTS OF 1 TO 3 INCHES. THE STORMS ARE DIURNAL AND
SHOULD DISSIPATE EARLY THIS EVENING WITH LOSS OF DAYTIME HEATING.
MAIN WEATHER THREAT STILL TO COME TONIGHT. STRONG COLD FRONT 50
MILES SOUTH OF AMARILLO WILL MOVE THROUGH WEST CENTRAL TEXAS
OVERNIGHT. NAM BRINGS FRONT JUST NORTH OF A FISHER AND HASKELL
COUNTIES AROUND 10 PM...ALONG I-20 AROUND MIDNIGHT...THEN ALONG A
SAN ANGELO TO BROWNWOOD LINE 4 AM. THERE IS LOT OF MOISTURE
AVAILABLE FOR THUNDERSTORM DEVELOPMENT. DAY 1 SEVERE WEATHER OUTLOOK
INDICATES A SLIGHT RISK OF THUNDERSTORMS ALONG AND NORTH OF I-20.
BEST POTENTIAL FOR SEVERE WEATHER WILL BE THIS EVENING...MAINLY
ACROSS FISHER... HASKELL...AND THROCKMORTON COUNTIES...WITH THREAT
TRANSITIONING TO LOCALLY HEAVY RAINFALL OVERNIGHT. STORM DEVELOPMENT
WILL BE MAINLY ALONG THE FRONT AND POST FRONTAL.
DRIER AIR MOVES IN FROM THE NORTH FRIDAY. KEPT A SLIGHT CHANCE OF
THUNDERSTORMS IN THE CONCHO VALLEY...WITH THE BEST CHANCE OVER THE
SOUTHERN COUNTIES.
.LONG TERM...
BY FRIDAY EVENING THE COLD FRONT WILL BE WELL SOUTH OF THE
FORECAST AREA AS WILL ANY ASSOCIATED RAINFALL. LOOKING FOR AN
UNSEASONABLY COOL START TO THE DAY ON SATURDAY WITH MORNING LOWS
IN THE 50S ACROSS ALL OF THE CWA...AND AFTERNOON HIGHS WARMING
GENERALLY TO THE UPPER 80S. THE 500MB HIGH WILL REMAIN CENTERED
OVER THE FOUR CORNERS AREA INTO THE WEEKEND WITH THE FORECAST
AREA REMAINING DRY AND UNDER A NORTH TO NORTHWEST FLOW ALOFT.
THE SYNOPTIC PATTERN WILL BEGIN TO CHANGE LATE SUNDAY AS THE NEXT
UPPER LEVEL LOW DIGS SOUTH INTO THE CENTRAL ROCKIES...DISPLACING
THE UPPER HIGH TO THE SOUTHEASTERN STATES BY TUESDAY. GIVEN THE
RESULTING MOISTURE FLOW AROUND THE WESTERN PERIPHERY OF THE UPPER
HIGH INTO PRIMARILY THE EASTERN HALF OF TEXAS...WE WILL SEE THE
CHANCE OF RAINFALL RETURNING TO THE CWA BY LATE MONDAY. THE CHANCE
OF RAINFALL WILL CONTINUE INTO WEDNESDAY BEFORE TAPERING OFF AS
THE UPPER HIGH OVER THE SOUTHEASTERN STATES BUILDS FURTHER WEST
ALONG THE GULF COASTAL STATES TOWARD TEXAS. AS EAST AND CENTRAL
TEXAS DRY OUT THROUGH THE END OF THE EXTENDED...THE MONSOON RAINS
WILL RETURN TO EXTREME WEST TEXAS AND THE SOUTHERN ROCKIES IN
ADVANCE OF THE NEXT UPPER LEVEL LOW DIGGING INTO THE CENTRAL
ROCKIES.
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 66 83 56 87 64 / 70 10 0 10 10
SAN ANGELO 68 84 57 88 64 / 60 20 10 10 10
JUNCTION 70 86 59 90 63 / 40 30 10 10 10
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
15
Hazardous weather outlook, Sep 2, 1:53 PM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
253 PM CDT THU SEP 2 2010
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-032000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
253 PM CDT THU SEP 2 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS THIS AFTERNOON WILL PRODUCE GUSTY WINDS TO
50 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL.
THUNDERSTORMS ARE LIKELY TONIGHT...AS A COLD FRONT PUSHES SOUTH
ACROSS WEST CENTRAL TEXAS. A FEW STORMS MAY BE SEVERE NORTH OF
INTERSTATE 20. THE MAIN THREATS WILL BE DAMAGING WINDS EXCEEDING
60 MPH AND DEADLY LIGHTNING. ALSO...LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
.SPOTTER INFORMATION STATEMENT...
WE MAY NEED TO ACTIVATE SPOTTERS THIS EVENING IN THE BIG COUNTRY.
In the hours before
Special weather statement, Sep 2, 3:15 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
415 PM CDT THU SEP 2 2010
TXZ077-078-022200-
SCHLEICHER TX-SUTTON TX-
415 PM CDT THU SEP 2 2010
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR
SCHLEICHER AND SUTTON COUNTIES...
AT 411 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 14 MILES EAST OF ELDORADO...MOVING
SOUTH AT 15 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
THE INTERSECTION OF RANCH ROAD 2596 AND RANCH ROAD 864 BY 500 PM
CDT
PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Sep 2, 3:41 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
441 PM CDT THU SEP 2 2010
TXZ113-114-127-128-022215-
SHACKELFORD TX-JONES TX-TAYLOR TX-CALLAHAN TX-
441 PM CDT THU SEP 2 2010
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT FOR
SHACKELFORD...JONES...TAYLOR AND CALLAHAN COUNTIES...
AT 435 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES NORTHEAST OF HAMBY...OR ABOUT
11 MILES NORTHEAST OF ABILENE...MOVING SOUTH AT 15 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
HAMBY BY 445 PM CDT
PEA SIZE HAIL AND WIND GUSTS TO 55 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Event by event
3 thunderstorm wind, 1 wildfire, 1 hail. Local standard time, as filed.
Wildfire, Shackelford
- When
- September 2, 4:00 PM CST to 10:00 PM CST
- Where
- Shackelford forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.736, -99.354 (the zone’s center; the record gives no point)
A wildfire burned approximately 1000 acres that was eventually extinguished by heavy rain at around 11 PM CDT. For a brief period before the heavy rain arrived, strong thunderstorm winds of 50 to 60 mph caused the burning trees to spark.
Hail, Fisher
- When
- September 2, 7:22 PM CST
- Where
- Fisher County, Roby
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.750, -100.380
Thunderstorm Wind, Throckmorton
- When
- September 2, 9:02 PM CST to 9:07 PM CST
- Where
- Throckmorton County, 15.61 mi W of Throckmorton
- Measured
- 56 kt (64 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 33.180, -99.450
Damaging thunderstorm winds flipped a camper trailer on U.S. Highway 380 near the Haskell and Throckmorton County line. The occupant sustained minor injuries.
Thunderstorm Wind, Taylor
- When
- September 2, 10:23 PM CST to 10:27 PM CST
- Where
- Taylor County, 0.58 mi W of (Dys)dyess Afb Abile
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.420, -99.860
The Abilene Police Department reported downed power lines and tree limbs down along the west side of Abilene. The downed power lines also resulted in power outages.
Thunderstorm Wind, Taylor
- When
- September 2, 10:23 PM CST
- Where
- Taylor County, 0.58 mi W of (Dys)dyess Afb Abile
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.420, -99.860
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in New Jersey, September 2 to 4, 20101 death · 4 events
- Heat in Florida, September 2, 20101 death · 1 event
- Hail and Damaging Winds in Oklahoma, September 2, 2010$2.5 million · 1 in hail · 18 events
- Tropical Storm and Storm Surge in North Carolina, September 2 to 3, 2010$2.6 million · 7 events
- Flash Flooding and Hail in Illinois, September 2 to 3, 2010$168,000 · 1 in hail · 20 events
- Damaging Winds in Texas, September 2, 2010$220,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Texas, September 2, 2010$130,000 · 1.25 in hail · 8 events
- Damaging Winds in Michigan, September 2, 2010$85,000 · 56 kt wind · 4 events
- Flash Flooding and Hail in Missouri, September 2, 2010$13,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Wisconsin, September 2, 2010$21,000 · 70 kt wind · 9 events
- Hail and Damaging Winds in Kansas, September 2, 2010$23,000 · 1 in hail · 7 events
- Damaging Wind in Michigan, September 2, 2010$30,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262108, 262104, 262105, 262106, 262107.